Alert archive / Colorado / Flash Flood Watches in 2021
Flash Flood Watch 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood watch at Jun 30, 2021, 2:35 PM MDT for 6 counties in Colorado. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2021, 2:35 PM MDT (20:35 UTC)
- Expired
- Jun 30, 2021, 7:14 PM MDT
- In force
- 5 hr
- Issued by
- NWS Grand Junction, CO
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022 WGUS65 KGJT 302035 FFAGJT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Grand Junction CO 235 PM MDT Wed Jun 30 2021 COZ008-010-013-010300- /O.NEW.KGJT.FF.A.0004.210630T2035Z-210701T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 235 PM MDT Wed Jun 30 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Grand Junction has issued a * Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys. * Until 9 PM MDT this evening. * National Weather Service Meteorologists are forecasting heavy rainfall over the Grizzly Creek Fire Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NL
1 follow-up statement
686 WGUS65 KGJT 010114 FFAGJT Flood Watch National Weather Service Grand Junction CO 714 PM MDT Wed Jun 30 2021 COZ008-010-013-010215- /O.CAN.KGJT.FF.A.0004.000000T0000Z-210701T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 714 PM MDT Wed Jun 30 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IS CANCELLED... The Flash Flood Watch for portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ NL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 11:10 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 30, 11:10 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1110 AM MDT Wed Jun 30 2021 .SHORT TERM...(Today through Thursday) Issued at 443 AM MDT Wed Jun 30 2021 Convection has lingered well into the early morning hours but not entirely where I expected 24 hours ago. There are light showers rotating westward toward the main upper low over N.Utah which CAMs suggested. More activity is lifting northward over NW Colorado...a result of another spoke of energy and an embedded weak MCV which a distinct spin on radar imagery. Showers seem to be attracted to the Grizzly Creek burn scar but so far precipitation rates and likely amounts have been light enough to limit runoff hazards. Unfortunately this area will remain under a threat of additional moderate to heavy rainfall rates today. Forecasting this rainfall to actually occur on the scar is another story however as forcing for ascent is not focused over this part of the CWA. The eastern San Juans to the central divide mountains again appear favored for the better storm coverage this afternoon...again in vicinity of the upper wind maxima. The upper low will remain stalled over northern Utah tonight then slowly lift northeast as it gets undercut by high pressure expanding out of the S.Plains into the Desert Southwest on Thursday. The atmosphere remains unstable with both low level and mid level moisture lingering in the profile. Unorganized elevated convection will be around again tonight as a wave rotates through the base of the low and ejects eastward across our CWA. The upper low will weaken as it lifts into SW Wyoming on Thursday with a more Westerly flow pattern setting up across our CWA. PWAT remains unchanged...hovering just above 3/4 of an inch. There is some focus for ascent near the periphery of the low circulation which could force better coverage over N.Utah in the afternoon. Otherwise looks like mainly storms will favor orographics and form on the ridges early in the afternoon before shifting east and moving over the valleys through the late afternoon hours. Temperatures will gradually warm over the next few days and hover closer to normal. .LONG TERM...(Thursday night through Tuesday) Issued at 443 AM MDT Wed Jun 30 2021 The Desert Southwest looks to remain unsettled going into the long term period. PWAT values will remain well above the climatological average of 0.6 inches. All that moisture combining with the unsettled conditions, daytime heating, and the orographic lift will lead to afternoon showers and storms nearly every afternoon. This is great news as far as fire weather and drought conditions are concerned, but not so great for burn scars or areas that see training storms or continued rainfall. Taking a look at the bigger picture, the ridge of high pressure that brought record-breaking heat to the Pacific Northwest will be centered over the Canadian Prairie Provinces Wednesday and is forecasted to continue slowly shifting eastward. An elongated trough of low pressure draped from New England to northeast New Mexico Wednesday will also drift slowly east. A strong Bermuda high will centered over the Mid-Atlantic will extend to Texas. This extension of the Bermuda high is forecasted to cut off over Texas and retrograde slowly to the west, reaching the Great Basin late Saturday. Up to that point, moisture will continue to pump into eastern Utah and western Colorado. Once the high pressure settles over the Great Basin any lingering moisture over the Western Slope will be recycled in the afternoons. Clouds and precipitation this week will keep temperatures below average, but as high pressure builds in over the weekend temperatures will rise to around. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1107 AM MDT Wed Jun 30 2021 Thunderstorms are developing on the higher terrain, and may pass over some of the sites this afternoon. Moderate to heavy rainfall rates are possible with storms and this would likely drop conditions to MVFR as it passes over an airfield. Gusty winds will also be a threat near storms. The storms will decrease in coverage overnight and not likely to impact TAF sites after 01/04Z. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...15 LONG TERM...BGB AVIATION...TGJT
Hazardous weather outlook, Jun 30, 4:51 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 451 AM MDT Wed Jun 30 2021 COZ001>014-017>023-UTZ022>025-027>029-011100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 451 AM MDT Wed Jun 30 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development will be possible again over a large part of eastern Utah and Western Colorado today. A low probability threat of flash flooding on recent burn scars remains in place today due to slow moving storms. Lightning and gusty outflow winds near storms will also be threats to monitor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm development will be possible through the remainder of the week though a slow downturn in coverage is forecast each day. Expect isolated gusty winds and heavy downpours with the strongest cells. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
Nearby
Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.